Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 219, NWS Pittsburgh, PA

August 12, 2003Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 12, 2003, 5:29 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2003, 5:29 PM EDT (21:29 UTC)
Expired
Aug 12, 2003, 8:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 122132
FFWPBZ
PAC129-130030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
529 PM EDT TUE AUG 12 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 830 PM EDT

* AT 529 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY      
  HEAVY RAIN ALONG AN AXIS FROM PERRYOPOLIS TO LATROBE TO NEW        
  ALEXANDRIA. PUBLIC REPORTS INDICATE STREET FLOODING IN LATROBE AND 
  PONDING ON ROUTE 982 NEAR DERRY. HEAVY RAINFALL WILL CONTINUE      
  THROUGH AT LEAST 6 PM ACROSS THE AREA...MORE STREET FLOODING CAN   
  BE EXPECTED.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 4:05 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 12, 4:05 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EDT TUE AUG 12 2003

SCT TSTMS WITH TORRENTIAL RAINS CONTG OVR SERN MTN ZNS LATE THIS
AFTN. SO WL KEEP SCT TSTMS IN MTN ZNS THIS EVE...SLGT CHC POPS ELSW.
EXPECT TSTMS TO DSIPT AFT SUNSET...THEN PTCHY FOG EXPECTED LATE TNGT
INTO ERY WED MRNG.

WITH HIGH PWS RMNG ACRS RGN WED ESPECIALLY ACRS SRN ZNS...WL KEEP
MENTION OF CHC POPS FOR TSTMS WITH HVY RAIN PSBL.

WL ACTUALLY GO DRY FOR THU RIGHT ON THRU THE WEEKEND AS UPR LO
RETROGRADES TO SW. THEN CHC SHWRS/TSTMS RTNS ELY NEXT WEEK.

FCSTID =   14
PIT   65  85  67  86 /  20  30  20  10
HLG   65  85  67  86 /  20  30  20  10
MGW   66  86  67  86 /  20  30  20  10
ZZV   66  86  67  86 /  20  30  20  10
PHD   65  85  67  86 /  20  30  20  10
FKL   62  82  64  83 /  20  30  10  10
DUJ   62  82  64  83 /  20  30  10  10
LBE   63  84  66  85 /  30  30  20  10
BTP   64  84  66  84 /  20  30  20  10
IDI   64  84  66  84 /  20  30  20  10
ODM   62  83  64  83 /  40  40  30  20

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 12, 5:00 AM EDT, 12 hours 29 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN DEVELOP ACROSS
THE AREA TODAY. EVEN THOUGH THE RISK HAS DIMINISHED...STORMS THAT
DO DEVELOP HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN. THIS COULD LEAD
TO ADDITIONAL FLOODING...ESPECIALLY IN THOSE AREAS THAT HAVE ALREADY
EXPERIENCED FLOOD CONDITIONS OVER THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 12, 3:08 PM EDT, 2 hours 21 minutes before
WVZ041-122200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT TUE AUG 12 2003

...HEAVY DOWNPOURS ACROSS TUCKER COUNTY...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS TUCKER COUNTY THROUGH
5:00 PM. SOME OF THE STORMS WILL PRODUCE DANGEROUS LIGHTNING AND
GUSTY WINDS. THE PERIODS OF HEAVY RAIN MAY PRODUCE FLOODING IN POOR
DRAINAGE AREAS AND PONDING OF WATER ON ROAD SURFACES.

STAY TUNED TO WEATHER RADIO FOR ADDITIONAL UPDATES AND POSSIBLE
WARNINGS.
Special weather statement, Aug 12, 3:52 PM EDT, 1 hour 37 minutes before
WVZ023-122145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 PM EDT TUE AUG 12 2003

...HEAVY DOWNPOURS ACROSS PRESTON COUNTY...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS PRESTON COUNTY UNTIL
6:00 PM. THE STORMS MAY CONTAIN DANGEROUS LIGHTNING, BRIEF GUSTY
WINDS, AND PERIODS OF HEAVY RAINFALL. THE HEAVY RAIN WILL CAUSE
PONDING OF WATER ON ROAD SURFACES AND MAY CAUSE FLOODING IN LOW
LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL UPDATES AND POSSIBLE
WARNINGS.
Local storm report, Aug 12, 4:01 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
401 PM EDT TUE AUG 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    TABLEROCK                 MD   FLASH FLOODS
08/12/03   GARRETT                        FLOODING ON WILSON CAROLLA
                                          ROAD. REPORTED BY EMERGENCY
                                          MANAGEMENT
Special weather statement, Aug 12, 4:25 PM EDT, 1 hour 4 minutes before
PAZ030-032-122230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
425 PM EDT TUE AUG 12 2003

...HEAVY DOWNPOURS IN FAYETTE AND WESTMORELAND COUNTIES...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS PORTIONS OF
WESTMORELAND AND FAYETTE COUNTIES UNTIL 6:30 PM. THESE STORMS WILL
BE ACCOMPANIED BY DANGEROUS LIGHTNING AND GUSTY WINDS.

THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROAD SURFACES
AND MAY BRING FLOODING TO LOW LYING AREAS. UP TO AN INCH OF RAIN HAS
FALLEN ACROSS PORTIONS OF LAUREL RIDGE. ADDITIONAL RAINFALL OF ONE
INCH IN AN HOUR COULD BRING CREEKS OUT OF THEIR BANKS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 12, 5:19 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
519 PM EDT TUE AUG 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0503 PM    LATROBE                   PA   .50 INCH HAIL
08/12/03   WESTMORELAND                   REPORTED BY TRAINED
                                          OBSERVER

0505 PM    LATROBE                   PA   WIND DAMAGE
08/12/03   WESTMORELAND                   TREES DOWN IN UNITY TWP
                                          NEAR LATROBE AND ALONG RT
                                          217 IN DERRY TWP. REPORTED
                                          BY TRAINED OBSERVER

0510 PM    LATROBE                   PA   1.00 INCH HAIL
08/12/03   WESTMORELAND                   REPORTED BY TRAINED
                                          OBSERVER.
Special weather statement, Aug 12, 5:21 PM EDT, 8 minutes before
PAZ023-122315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT TUE AUG 12 2003

...STORMS MOVING INTO INDIANA COUNTY...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS INDIANA COUNTY THROUGH
7:30 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, SMALL HAIL, AND GUSTY WINDS. PERIODS OF HEAVY RAIN WILL
CAUSE PONDING OF WATER ON ROAD SURFACES AND MAY PRODUCE FLOODING IN
POOR DRAINAGE AREAS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:06 PM EDTSevere Thunderstorm WarningPBZWestmoreland54 min
Aug 12, 5:46 PM EDTSevere Thunderstorm WarningPBZIndiana59 min
Aug 12, 6:42 PM EDTSevere Thunderstorm WarningPBZIndiana33 min
Aug 12, 7:02 PM EDTFlash Flood WarningPBZAllegheny3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.